Georgia, 2003

Tornado and Hail in Georgia, May 6, 2003

May 6, 2003 · NWS CAE · 5 events in 4 counties and zones

4 hail, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 6, 1:08 PM EST, 1 hour 29 minutes earlier.

Area forecast discussion, May 6, 1:08 PM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
208 PM EDT TUE MAY 6 2003

THE MAIN FORECAST PROBLEM WILL BE A CONTINUED THREAT OF SEVERE
THUNDERSTORMS AND FLOODING TONIGHT. HIGH SHEAR AND MOISTURE...AND
LOW LFC/S PLUS TORNADO WARNINGS BEING ISSUED UPSTREAM IN GEORGIA
SUPPORT A THREAT OF TORNADOES TONIGHT. A TORNADO WATCH WILL LIKELY
BE NEEDED SOON. PRECIPITABLE WATER NEAR 1.7 INCHES AND TRAINING
ALONG THE EAST-WEST FRONT SUPPORTS A FLOOD THREAT ALSO. A FLOOD WATCH
MAY BE NEEDED LATER.

THE ETA SHOWS MORE SURFACE RIDGING FOR WEDNESDAY AND THURSDAY SO
THUNDERSTORMS COVERAGE MAY BE LESS...BUT A CONTINUED STRONG WIND
FIELD AND MODERATE INSTABILITY SUPPORTS A SEVERE WEATHER THREAT.

PLAN TO RAISE THE GUIDANCE POPS TONIGHT BASED ON RADAR TRENDS. WILL
USE THE COOLER GUIDANCE HIGH TEMPERATURES WEDNESDAY AND THURSDAY
BASED ON RECENT VERIFICATION.

EXTENDED...PLAN TO FORECAST CHANCE POPS MONDAY AND SLIGHT CHANCE THE
REST OF THE PERIOD. THE MRF SHOWS A COLD FRONT MOVING INTO THE AREA
MONDAY...OTHERWISE EXPECT SURFACE RIDGING WILL LIMIT COVERAGE.
GENERALLY PLAN TO FOLLOW THE ENSEMBLE MEANS FOR TEMPERATURES AND
POPS.

FCSTID =    5
CAE   68  87  68  89 /  60  50  30  20
AGS   67  88  66  89 /  60  50  30  20
SSC   68  86  68  88 /  60  50  30  20
OGB   69  88  69  89 /  60  50  30  20

.CAE...
GA...NONE.
SC...NONE.

RJL
Hazardous weather outlook, May 6, 3:29 AM EST, 11 hours 8 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-061030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
429 AM EDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA.

.DAY ONE...
MOIST UNSTABLE AIRMASS WILL SET UP OVER THE AREA TODAY. AFTERNOON
AND EVENING THUNDERSTORMS WILL DEVELOP LATER TODAY AND SOME OF THESE
STORMS COULD BECOME SEVERE. WINDS IN EXCESS OF 60 MPH AND DIME SIZE
HAIL COULD BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JDB

In the hours before

Special weather statement, May 6, 11:22 AM EST, 3 hours 15 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-061915-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1222 PM EDT TUE MAY 6 2003

THIS STATEMENT PERTAINS TO THE FOLLOWING COUNTIES: AIKEN...BAMBERG...
BARNWELL...BURKE...CALHOUN...CHESTERFIELD...CLARENDON...COLUMBIA...
EDGEFIELD...FAIRFIELD...KERSHAW...LANCASTER...LEE...LEXINGTON...
LINCOLN...MCCORMICK...MCDUFFIE...NEWBERRY...ORANGEBURG...RICHLAND...
RICHMOND...SALUDA AND SUMTER.

.SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT...

THE AIRMASS ACROSS CENTRAL SOUTH CAROLINA AND EAST CENTRAL GEORGIA
IS BECOMING MODERATELY UNSTABLE. MOISTURE IN THE GULF COAST REGION
IS SPREADING NORTH INTO THE REGION. THUNDERSTORMS IN NORTH GEORGIA
WILL MOVE EAST-NORTHEAST INTO THE REGION LATE THIS AFTERNOON. AN
UPPER LEVEL DISTURBANCE WILL MOVE OVER THE AREA TONIGHT...SO MORE
THUNDERSTORMS ARE EXPECTED. WITH STRONG VERITICAL SHEAR...SEVERE
THUNDERSTORMS MAY DEVELOP. LARGE HAIL AND DAMAGING WINDS AROUND 60
MPH ARE THE PRIMARY THREATS. HEAVY RAIN WITH LOCAL AMOUNTS AROUND
2.00 INCHES IS ALSO POSSIBLE.

ALL INTERESTS SHOULD BE AWARE OF THIS POTENTIAL FOR SEVERE
WEATHER AND KEEP POSTED ON WEATHER STATEMENTS...WATCHES...
OR WARNINGS WHICH MAY BE ISSUED BY THE NATIONAL WEATHER SERVICE.
BE PREPARED TO TAKE QUICK ACTION IF THREATENING WEATHER IS
SIGHTED OR A WARNING IS ISSUED FOR YOUR AREA.

EMERGENCY PREPAREDNESS OFFICIALS ARE REQUESTED TO REMAIN ALERT AND
MAKE PRELIMINARY PLANS TO DEAL WITH SEVERE WEATHER SHOULD IT OCCUR.
SEVERE WEATHER SPOTTERS...INCLUDING AMATEUR RADIO OPERATORS...
SHOULD MONITOR THIS WEATHER SITUATION AND RELAY REPORTS PROMPTLY
TO THE NEAREST NATIONAL WEATHER SERVICE OFFICE. IN ADDITION...ALL
LOCAL AND STATE SLED TERMINAL OPERATORS ARE STRONGLY ENCOURAGED TO
UTILIZE THEIR PRELIMINARY STORM REPORTING SYSTEM TO RELAY WEATHER
REPORTS TO THE NATIONAL WEATHER SERVICE. PROMPT RELAY OF REAL-TIME
REPORTS COULD SUBSTANTIALLY AID THE WARNING PROCESS AND SENSITIZE
OTHERS TO THE POTENTIAL FOR ADDITIONAL SEVERE WEATHER.

AWP
Special weather statement, May 6, 12:54 PM EST, 1 hour 43 minutes before
SCZ018-025-GAZ040-063>065-077-062354-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
154 PM EDT TUE MAY 06 2003

THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 2 COUNTIES
IN SOUTH CAROLINA:
EDGEFIELD...           MCCORMICK...

THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 5 COUNTIES
IN GEORGIA:
BURKE...               COLUMBIA...            LINCOLN...
MCDUFFIE...            RICHMOND...

...TORNADO WATCH IN EFFECT UNTIL 800 PM...
...INTENSE THUNDERSTORMS APPROACHING CENTRAL SAVANNAH RIVER AREA...

INTENSE THUNDERSTORMS IN NORTH GEORGIA WILL MOVE INTO THE AUGUSTA
REGION AND PIEDMONT OF SOUTH CAROLINA DURING THE LATE AFTERNOON.
THESE STORMS HAVE A HISTORY OF PRODUCING SEVERE WEATHER...DAMAGING
WINDS AND LARGE HAIL. TORNADOES ARE POSSIBLE. STAY TUNED TO NOAA
WEATHER RADIO FOR THE LATEST INFORMATION.

AWP
Special weather statement, May 6, 1:16 PM EST, 1 hour 21 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-070016-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
216 PM EDT TUE MAY 06 2003

THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 18 COUNTIES
IN SOUTH CAROLINA:
AIKEN...               BAMBERG...             BARNWELL...
CALHOUN...             CLARENDON...           CHESTERFIELD...
EDGEFIELD...           FAIRFIELD...           KERSHAW...
LANCASTER...           LEE...                 LEXINGTON...
MCCORMICK...           NEWBERRY...            ORANGEBURG...
RICHLAND...            SALUDA...              SUMTER...

THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 5 COUNTIES
IN GEORGIA:
BURKE...               COLUMBIA...            LINCOLN...
MCDUFFIE...            RICHMOND...

...TORNADO WATCH IN EFFECT UNTIL 800 PM FOR THE CENTRAL SAVANNAH
RIVER AREA...
...SEVERE THUNDERSTORM THREAT ACROSS THE MIDLANDS INCREASING...

INTENSE THUNDERSTORMS MOVING ACROSS NORTHEAST GEORGIA WILL MOVE INTO
THE CENTRAL SAVANNAH RIVER AREA AND PIEDMONT OF SOUTH CAROLINA THIS
AFTERNOON. THESE STORMS WILL LIKELY MOVE EAST INTO THE MIDLANDS BY
THIS EVENING. THE THUNDERSTORMS HAVE A HISTORY OF PRODUCING
SEVERE WEATHER...TORNADOES ARE POSSIBLE. THIS IS A POTENTIALLY
DANGEROUS SITUATION. STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST
INFORMATION.

AWP

The radar

The Greer radar (KGSP), 116 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 tornado. Local standard time, as filed.

Hail, Lincoln

When
May 6, 2:37 PM EST to 2:47 PM EST
Where
Lincoln County, 6 mi N of Lincolnton
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.867, -82.483

Sheriff reported golf ball size hail on hwy 79 north of Lincolnton and nickel size hail in Lincolnton.

Tornado, Lincoln

When
May 6, 2:57 PM EST to 3:00 PM EST
Where
Lincoln County, New Hope
Rating
F0
Path length
3 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
33.750, -82.383

Sheriff reported intermittent touch down of tornado between New Hope and Kenna.

Hail, McDuffie

When
May 6, 3:45 PM EST
Where
McDuffie County, Thomson
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.467, -82.500

Sheriff reported 3/4 inch hail in and around Thomson.

Hail, Richmond

When
May 6, 4:00 PM EST
Where
Richmond County, 2 mi S of Augusta
Measured
1 in hail
Reported by
GOVT OFFICIAL
Coordinates
33.450, -81.967

DOE employee reported 1 inch hail on Gordon Highway.

Hail, Columbia

When
May 6, 4:10 PM EST
Where
Columbia County, Appling
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.550, -82.317

Sheriff reoprted 1 inch hail just west of Appling.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyThe tornado archive for Georgia, 2003Warnings in Georgia, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354315, 5354316, 5354317, 5354319, 5354318.